Texas, 2008

Hail and Damaging Winds in Texas, December 27, 2008

December 27, 2008 · NWS FWD · 6 events in 5 counties and zones

Wind damage and a few hail reports resulted as a squall line moved across north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Wind damage and a few hail reports resulted as a squall line moved across north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 27, 5:52 AM CST, 52 minutes earlier.

Area forecast discussion, Dec 27, 5:52 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
552 AM CST SAT DEC 27 2008

.AVIATION...
12Z TAF PACKAGE
LINE OF THUNDERSTORMS AND FRONT IS STILL WELL WEST OF ALL TAF
SITES WITH A FEW LIGHT SHOWERS IN THE DFW METROPLEX. WACO MAY
SEE A FEW SHOWERS DURING THE MORNING BUT BETTER CHANCE FOR
RAIN/STORMS WILL COME LATE THIS MORNING INTO THE EARLY AFTERNOON
HOURS. LINE OF THUNDERSTORMS AT THE TIME HAS A SHORT HORIZONTAL
EXTENT AND THIS TREND IS EXPECTED TO CONTINUE...THEREFORE
THUNDERSTORMS SHOULD NOT AFFECT THE AIRPORTS FOR MORE THAN 2
HOURS. SEVERE THUNDERSTORMS MAY OCCUR ALONG THE LINE...MORE LIKELY
AFFECTING THE METROPLEX THAN WACO. CLOUD CLEARING LINE IS
OCCURRING AHEAD OF THE FRONT AND WILL BE MOVING INTO THE METROPLEX
IN THE NEXT HOUR AND WACO BY 9 AM. AFTER THUNDERSTORMS AND FRONT
MOVE EAST OF THE TERMINALS...SKIES WILL CLEAR OUT AND VFR WILL
PREVAIL FOR REMAINDER OF PERIOD. AMENDMENTS FOR ADJUSTMENTS TO
THUNDERSTORM TIMING MAY BE NEEDED DURING THE MORNING HOURS.

STRONG AND GUSTY SOUTH AND SOUTHWEST WINDS WILL CONTINUE AHEAD OF
THE FRONT AND THEN STRONG AND GUSTY WEST AND WEST-NORTHWEST WINDS
WILL OCCUR BEHIND THE FRONT. WIND GUSTS UP TO 32-35 KTS CAN BE
EXPECTED BEHIND THE FRONT. WINDS WILL DIMINISH NEAR SUNSET OR
SHORTLY AFTER AND THEN LIGHT NORTHERLY WINDS...BECOMING
SOUTHEASTERLY SUNDAY MORNING...WILL PREVAIL OVERNIGHT AND INTO
SUNDAY.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 400 AM CST SAT DEC 27 2008/
STRONG STORMS HAVE ALREADY BEGUN TO DEVELOP ALONG A COLD FRONT
JUST TO OUR WEST. THE NAM AND WRF FORECASTS ARE PROVING ACCURATE
AS FAR AS THE TIMING OF CONVECTION. EXPECT THE STORMS TO ENTER OUR
CWA IN THE NEXT HOUR AND MOVE EAST THROUGH THE MORNING AND EARLY
AFTERNOON. THE LAST OF THE ACTIVITY SHOULD BE THROUGH OUR EASTERN
COUNTIES BY 20Z. DAMAGING WINDS WILL BE THE MAIN THREAT GIVEN THE
STRONG VERTICAL WIND PROFILE AND DEVELOPING COLD POOL BEHIND THE
SQUALL LINE. 06Z FWD SOUNDING SHOWS A LARGE CAP AROUND 820MB WHICH
SHOULD SUPPRESS DISCRETE ACTIVITY AHEAD OF THE SQUALL LINE. THE CAP
WILL ERODE THROUGHOUT THE DAY HOWEVER...AND A FEW DISCRETE
SUPERCELLS WILL BE POSSIBLE LATER TODAY BY THE TIME THE MCS IS
EAST OF I-35.

GUIDANCE IS ADVERTISING VERY GUSTY WESTERLY WINDS BEHIND THE FRONT
AS 40KT LLJ MIXES TO THE GROUND. WE HAVE ISSUED A RED FLAG WARNING
AND ALSO A WIND ADVISORY FOR AREAS WEST OF I-35 THROUGH 6 PM.
AREAS TO THE EAST WILL SEE SIGHTLY WEAKER WIND SPEEDS AND SLIGHTLY
HIGHER RELATIVE HUMIDITIES...THEREFORE ENHANCED FIRE POTENTIAL
WILL BE HANDLED BY A GRASSLAND FIRE DANGER STATEMENT.

TEMPERATURES TODAY WILL BE DICTATED BY THE MOVEMENT OF THE COLD
FRONT. AREAS GENERALLY WEST OF A LAMPASAS TO GRAYSON LINE WILL
EXPERIENCE THEIR HIGH TEMPERATURES THIS MORNING WITH TEMPERATURES
DROPPING THROUGHOUT THE DAY. CONTINUED COLD AIR ADVECTION...LIGHT
WINDS AND CLEARING SKIES WILL MAKE FOR A CHILLY NIGHT TONIGHT WITH
LOWS IN THE MID 20S IN THE WESTERN COUNTIES.

TEMPERATURES WILL MODERATE BY MONDAY AS SOUTH WINDS RETURN. A DRY
FROPA IS FORECAST FOR WEDNESDAY WHICH WILL RESULT IN LITTLE MORE
THAN A WIND SHIFT. A STRONGER FRONT IS EXPECTED FRIDAY AS A
SHORTWAVE DIVES SOUTHEAST OUT OF THE CANADIAN ROCKIES.  SH/13

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  34  65  35  70 /  70   0   0   0   0
WACO, TX              70  35  64  35  68 /  60   0   0   0   0
PARIS, TX             70  32  58  32  64 / 100  10   0   0   0
DENTON, TX            65  28  61  27  66 /  70   0   0   0   0
MCKINNEY, TX          70  28  60  28  66 /  90   5   0   0   0
DALLAS, TX            70  34  63  36  69 /  80   0   0   0   0
TERRELL, TX           71  37  60  33  67 / 100   5   0   0   0
CORSICANA, TX         71  36  61  34  68 /  90   5   0   0   0
TEMPLE, TX            70  36  63  31  68 /  60   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR TXZ091-092-100>103-115>118-129>133-141>145-156>159.

WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR TXZ091-092-100>103-115>118-129>133-141>145-156>159.

&&

82/13
Hazardous weather outlook, Dec 27, 4:31 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
431 AM CST SAT DEC 27 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
431 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TODAY. THUNDERSTORMS WILL ADVANCE FROM WEST TO EAST ACROSS THE REGION
AHEAD OF A COLD FRONT. SOME STORMS WILL BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. LOCALIZED
FLASH FLOODING WILL ALSO BE POSSIBLE. THE THUNDERSTORM THREAT WILL
END THIS EVENING.

BEHIND THE COLD FRONT...STRONG WEST WINDS WILL OCCUR AND A WIND
ADVISORY IS IN EFFECT ALONG AND WEST OF INTERSTATE 35 FROM 9 AM
UNTIL 6 PM.

THE STRONG WINDS WILL ALSO COMBINE WITH MUCH DRIER AIR TO CREATE
VERY DANGEROUS FIRE WEATHER CONDITIONS ACROSS NORTH TEXAS. A RED
FLAG WARNING IS IN EFFECT ALONG AND WEST OF INTERSTATE 35 FROM 9
AM UNTIL 6 PM. HIGH FIRE DANGER WILL ALSO EXIST EAST OF INTERSTATE
35 THIS AFTERNOON AND A GRASS FIRE DANGER STATEMENT HAS BEEN
ISSUED FOR THE AREA EAST OF INTERSTATE 35 FOR THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ACROSS MUCH OF NORTH TEXAS TODAY.

82/JLD

In the hours before

Special weather statement, Dec 27, 5:07 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
507 AM CST SAT DEC 27 2008

TXZ100-271130-
YOUNG TX-
507 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN YOUNG COUNTY

AT 507 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
OLNEY TO 14 MILES EAST OF THROCKMORTON...MOVING SOUTHEAST AT 10 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE OLNEY.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3340 9891 3339 9863 3331 9865 3311 9878
      3298 9894 3331 9896
TIME...MOT...LOC 1107Z 296DEG 9KT 3340 9879 3313 9894

The radar

The Dallas/Ft Worth radar (KFWS), 66 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Wise

When
December 27, 6:44 AM CST
Where
Wise County, 4.16 mi SW of Cottondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.020, -97.760

Hail, Wise

When
December 27, 7:00 AM CST
Where
Wise County, 1.87 mi WNW of Boonsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.080, -97.900

Thunderstorm Wind, Tarrant

When
December 27, 8:30 AM CST
Where
Tarrant County, 1.04 mi WNW of Poltechniec
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.756, -97.287

Tree limbs and outhouses were blown down in Gateway Park.

Thunderstorm Wind, Grayson

When
December 27, 9:08 AM CST
Where
Grayson County, 0.58 mi E of Luella
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.570, -96.540

A radio tower and fences were blown down. A carport was also blown over.

Thunderstorm Wind, Ellis

When
December 27, 9:30 AM CST
Where
Ellis County, Waxahachie
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
Newspaper
Coordinates
32.400, -96.850

Tiles and light fixtures were damaged at a Wal-Mart due to high winds. One of the tiles fell on an occupant in the vision center, sending them to the hospital.

Thunderstorm Wind, Limestone

When
December 27, 10:50 AM CST
Where
Limestone County, Mexia
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.680, -96.500

A fireworks stand was blown over with two people inside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145579, 145581, 145584, 145582, 145586, 145585.